How long does carbimazole ,and propanol take to relieve symptoms of Graves?my 18 ur old son suffering from severe fatigue,itching,brain fog

And dizziness.Been on treatment for 4 weeks..following blood test to determine level no improvement at all.Worrying as trying to finish ALevels and struggling getting through.any suggestions please. I have Addison's disease which can be hereditary...do you think DRs might be missing something or is it normal to feel this ill? Regards Claire

Last edited by

9 Replies

oldestnewest
  • Hi Claire

    Sorry you have had no replies yet - hopefully someone will pick this up this morning..

    L

    x

  • Hi within 4 weeks of taking carb I felt an improvement in many symptoms.Itching is a common side effect.I have now been takimg it for about 11 weeks and feel better than I have for ages, I still have insomnia. Could it be the propronol causing the fatigue? My bloods had almost gone into normal range after 4 weeks.I am no expert and can only speak of my own experience. What dose of carb is he taking? When is his next blood test? I am sorry you are all going through this difficult time and on a practical note regarding your sons exams it is possible if you inform the exam board ov your sons condition they will take it into consideration. I know someone who did this for hay fever.I hope things improve for your son soon. Best wishes........kim

  • Hi Claira, I'm sorry your son is suffering with graves, propranalol does make you tired,I have been taking them for years to prevent migraines. I don't know much about graves, but I'm sure you will get lots of advise from the lovely people on here! Good luck to your son,Bev x

  • What were your son's levels on the recent blood test? How long before diagnosis had he been hyper? What dose is he on? I wonder if he is also low in iron and other vits and minerals. Being hyper causes them to be used up rapidly. Perhaps ask your GP to check iron, ferritin, B12, folate and Vit D

    I responded quickly to Carbimazole and was off the Beta Blockers within two weeks, so he should be responding soon. What were his levels at diagnosis? If very high, it may take longer but keep chasing for help if he is not better soon, as there are other meds to try.

  • For me, Carbimazole took about 2 weeks to stop the violent itching, but took longer to cure the fatigue, weak leg muscles + brain fog. We all react differently to different dosage levels. Sorry I can't remember details, I was too brain-low to think of keeping a record or diary. Good Luck with A- Level work.

  • Thanks soo much for all your help everyone!

  • I've been on Carbimazole 6wks. Can't say I've seen a lot of improvement. I'm getting my bloods done tomorrow so will be interesting to find out if bloods have come one down. I am only taking 10mgs Carb per day + Half Inderal which is a beta blocker. Hope your son improves soon x

  • Hi it took months for me to feel almost normal. It took 2 years plus before I went into remission. It is a long term illness I am afraid at best and the stress of exams will only make matters worse. Get him to rest, eat well and to try some form of gentle relaxation and exercise such as yoga. They all help. The beta blockers are awful and can have horrid side effects.

    Give him my best .

  • Thanks for your extremely useful replies! Joes numbers have really come down .Rang endo today who has arranged for an urgent short synacthen test for Addison's disease for tomorrow first thing...hoping it doesn't uncover anything else ..just want him feeling a bit better .Regards Claire . FT312.7 now 5.1. FT4 36.6 now 5.1. GP LOWERED CARB FROM 30mg a day to 10 mg and stopped propnalol from today .